SEARCH

SEARCH BY CITATION

In response to the three comments on my editorial by Drs. Kuffner and Baggish:

  • (1) The American Association for the Study of Liver Diseases (AASLD) policy statement that 10% of cases of acetaminophen-related acute liver failure (ALF) occur in patients taking the manufacturer's recommended dose of the drug is based on a reported range from 7% (from the Acute Liver Failure Study Group's review of 275 carefully adjudicated cases)1 to 29% (as recently reported in a study from France).2 Accurate data are difficult to obtain because of poor recollection or altered mental status in patients who are hospitalized with ALF, but the evidence is clear that at least 7% of cases of acetaminophen-related ALF in the United States follows ingestion of therapeutic doses of the drug. Taking into account both studies, I conservatively estimated the overall incidence of low-dose acetaminophen-related ALF at 10%.

  • (2) The AASLD policy statement proposed that products containing acetaminophen be required to have a warning label, stating that the drug can cause “severe or even fatal liver injury” and that the chances may be higher in patients ingesting certain other drugs. Among the list of high-risk agents was warfarin, based on data from a recent randomized, double-blind, placebo-controlled study in which patients on stable warfarin doses for >1 month who were given 4 g of acetaminophen daily for 14 days experienced a significant rise in International Normalized Ratio (INR = 3.45 for acetaminophen versus 2.66 for placebo at 14 days).3 Because this complication does not technically fall under the category of liver injury or liver failure, AASLD will revisit its decision to include warfarin among the list of agents that can potentiate acetaminophen-induced liver injury. Instead, a separate warning criterion will be proposed to indicate that acetaminophen can increase the likelihood of an adverse event (bleeding) in patients taking warfarin.

  • (3) I stand by the statement that “most hepatologists might dispute” advertising touting acetaminophen as the safest over-the-counter analgesic. Each month the Acute Liver Failure Study Group identifies 4-6 patients with acetaminophen-related ALF, 30% of whom die. For each one of these cases, we typically discuss on our conference call two other “near misses,” patients admitted with severe acetaminophen-induced liver injury and coagulopathy who do not become encephalopathic. Fortunately, most of these latter patients recover, but they still undergo a near-fatal experience and represent a huge burden to the health care system. That amounts to 150 or more cases of severe acetaminophen hepatotoxicity each year from our own practices—hard to ignore!

In summary, Drs. Kuffner and Baggish raise questions around the edges of the problem, while missing the larger issue: “What can we do, together, to stop the large number of needless acetaminophen deaths that occur annually?”

References

  1. Top of page
  • 1
    Larson AM, Polson J, Fontana RJ, Davern TJ, Lalani EK, Hynan LS, et al. and the Acute Liver Failure Study Group. Acetaminophen-induced acute liver failure: Results of a United States multicenter, prospective study. HEPATOLOGY 2005; 42: 13671372.
  • 2
    Louvet A, Quesnel B, Boitard J, Dharancy S, Wartel F, Canva V, et al. Acetaminophen therapeutic misadventure: a prospective study [Abstract]. HEPATOLOGY 2007; 46( Suppl.1): 613A.
  • 3
    Mahé I, Bertrand N, Drouet L, Bal Dit Sollier C, Simoneau G, Mazoyer E, et al. Interaction between paracetamol and warfarin in patients: a double-blind, placebo-controlled, randomized study. Haematologica 2006; 91: 16211627.

William M. Lee M.D.*, * Division of Digestive and Liver Diseases, University of Texas Southwestern Medical Center, Dallas, TX.